Alert archive / Minnesota / Tornado Warnings in 1998
Tornado Warning 39, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 27, 1998, 3:48 PM CDT for Nobles County, Rock County, Minnesota; Lyon County, Iowa. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 27, 1998, 3:48 PM CDT (20:48 UTC)
- Expired
- Jun 27, 1998, 4:20 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Lyon County, IA, Nobles County, MN, Rock County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:05 PM CDT | Hail 1.75 | Adrian, MN | |
| Jun 27, 4:13 PM CDT | Hail 1 | Hills, MN | |
| Jun 27, 4:15 PM CDT | Hail 2.75 | Lester, IA | |
| Jun 27, 4:26 PM CDT | Hail 0.75 | Worthington, MN | |
| Jun 27, 4:30 PM CDT | Tornado F0 | George, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
325 WFUS1 KFSD 272048 RRA TORFSD IAC119-MNC105-133-272120- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 348 PM CDT SAT JUN 27 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * TORNADO WARNING FOR... NOBLES COUNTY IN SOUTHWESTERN MINNESOTA ROCK COUNTY IN SOUTHWESTERN MINNESOTA LYON COUNTY IN NORTHWESTERN IOWA * UNTIL 420 PM CDT * AT 347 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 19 MILES EAST OF SIOUX FALLS OR 4 MILES SOUTHWEST OF STEEN MOVING NORTHEAST AT 35 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... STEEN AROUND 345 PM CDT ASH CREEK AROUND 350 PM CDT LUVERNE AROUND 400 PM CDT ELLSWORTH AROUND 400 PM CDT MAGNOLIA AROUND 405 PM CDT IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 27, 10:45 AM CDT, 5 hours 3 minutes earlier.
Area forecast discussion, Jun 27, 10:45 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1045 AM CDT SAT JUN 27 1998 UPDATED WRN ZONES INCLUDG HON TO CHB TO PUT CHC TSTMS BACK IN...BAND OF MID BASED STUFF MAY HANG TOGETHR. OTHER UPDATES FOR MINOR REFINING SWRN MN TO FSD TO YKN. NO UPDATES NEEDED NOW NWRN IA. .FSD...NONE WILLIAMS
In the hours before
Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 28 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT SAT JUN 27 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA. SDZ038-039-050-052>054-057>060-063>065-068-280500- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD END BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500- BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON- LINCOLN-PIPESTONE-ROCK-LYON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...ROCK RAPIDS 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032- NEZ013-014-280500- UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT. WILLIAMS
Special weather statement, Jun 27, 11:20 AM CDT, 4 hours 28 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1120 AM CDT SAT JUN 27 1998 *** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS...A COOL FRONT MOVING EAST ACROSS EASTERN SOUTH DAKOTA WILL BE NEARLY STATIONARY THIS AFTERNOON THEN RESUME ITS EASTWARD MOVEMENT TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED NEAR AND EAST OF THIS FRONT. SOME STORMS MAY BE SEVERE IN SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME EASTERN SOUTH DAKOTA. SDZ038-039-050-052>054-057>060-063>065-068-280500- AURORA-BEADLE-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY- HANSON-HUTCHINSON-JERAULD-KINGSBURY-MINER-SANBORN- INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SPOTTY SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH LOCAL LIGHT TO MODERATE RAIN. THE SHOWERS AND THUNDERSTORMS SHOULD END BY EARLY EVENING. * SIGNIFICANT WEATHER: STRONG WINDS (GUSTS LESS THAN 58 MPH) SMALL HAIL (LESS THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-066-067-069-070-MNZ071-097-098-IAZ001-280500- BROOKINGS-CLAY-LAKE-LINCOLN-MC COOK-MINNEHAHA-MOODY-TURNER-YANKTON- LINCOLN-PIPESTONE-ROCK-LYON- INCLUDING THE CITIES OF...BROOKINGS...SIOUX FALLS...YANKTON...LUVERNE... PIPESTONE...ROCK RAPIDS 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY THIS EVENING...THEN END BEFORE MIDNIGHT. ISOLATED STORMS COULD BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. SDZ071-MNZ072-080-081-089-090-IAZ002-003-012>014-020>022-031-032- NEZ013-014-280500- UNION-COTTONWOOD-JACKSON-LYON-MURRAY-NOBLES-BUENA VISTA-CHEROKEE-CLAY- DICKINSON-IDA-O'BRIEN-OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON- INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...LE MARS... SIOUX CENTER...SIOUX CITY...SPENCER...SPIRIT LAKE...STORM LAKE 1120 AM CDT SAT JUN 27 1998 FORECAST THROUGH MIDNIGHT: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE EARLY TONIGHT. SOME STORMS WILL LIKELY BE SEVERE. * SIGNIFICANT WEATHER: SEVERE WINDS (GUSTS EQUAL TO OR GREA8TER THAN 58 MPH) LARGE HAIL (EQUAL TO OR GREATER THAN 0.75" DIAMETER) * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS LIKELY AFTER 500 PM CDT. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 31 min |
| Jun 27, 4:09 PM CDT | Tornado Warning | FSD | Jackson | 36 min |
| Jun 27, 4:24 PM CDT | Tornado Warning | FSD | Nobles, Rock | 31 min |
| Jun 27, 4:43 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 32 min |
| Jun 27, 4:47 PM CDT | Tornado Warning | FSD | Jackson | 33 min |
| Jun 27, 4:58 PM CDT | Tornado Warning | FSD | Nobles | 47 min |
| Jun 27, 5:22 PM CDT | Tornado Warning | FSD | Jackson | 33 min |
| Jun 27, 5:49 PM CDT | Tornado Warning | FSD | Jackson | 31 min |
| Jun 27, 5:16 PM CDT | Tornado Warning | FSD | Dickinson | 34 min |
Nearby
Tornado Warnings in Minnesota, 1998Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.